Oregon, 2007

High Wind in Oregon, December 2 to 3, 2007

December 2 to 3, 2007 · NWS MFR · 6 events in 6 counties and zones

An intense low pressure system moving off the Pacific Northwest Coast brought the strongest wind storm in a least a decade to Southern Oregon and Northern California (as well as other areas to the north and south). A wind gust to 113 mph was recorded at Cape Blanco, which is the highest value recorded there since at least 1998.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

An intense low pressure system moving off the Pacific Northwest Coast brought the strongest wind storm in a least a decade to Southern Oregon and Northern California (as well as other areas to the north and south). A wind gust to 113 mph was recorded at Cape Blanco, which is the highest value recorded there since at least 1998. Higher gusts may have occurred, but they were not recorded as a power failure occurred during the latter part of the storm. There was also an unconfirmed report of a 144 mph gust at Langlois Mountain. The high winds also generated very high seas and surf. Excessive rainfall caused some minor small stream flooding.| Here are the wind-related warnings issued with this storm: A High Wind Warning was issued for Oregon zones ORZ021/022/031 at 01/0400 PST, effective from 02/0600 until 03/2200 PST. The beginning of the event was moved up to 02/0321 at 02/0321 PST. The ending of the event was moved up to 03/1700 PST at 03/0909 for ORZ021/022 only. A High Wind Warning was issued for Oregon zones ORZ024/026 at 02/1150 PST, effective from 02/1300 until 02/1900 PST. It was canceled at 02/1449 PST. Numerous Wind Advisories were also issued for this event. | Other warnings issued included a High Surf Warning for Oregon zones ORZ021/022, issued at 01/0159 PST and effective from 02/1000 until 04/1600 PST. The warning was extended until 04/2100 PST at 03/1200 PST, then it was downgraded to an advisory at 04/2010 PST. This warning verified. A Coastal Flood Warning was issued for Oregon zones ORZ021/022 at 01/1649 PST, effective from 02/1600 PST until 04/1600 PST. It did not verify and was canceled at 03/1352 PST. A Flood Warning was issued for the South Fork of the Coquille River at Myrtle Point at 03/1816 PST, effect from 03/2200 until 04/1000 PST. It was extended until 04/1800 PST at 03/1916 PST, then canceled at 04/0929 PST. The warning did not verify. Another Flood Warning was issued for the Coquille River at Coquille at 03/1916 PST, effective from 04/0600 until 05/0600 PST. It was canceled at 04/0929 PST and did not verify.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 2, 4:35 AM PST, 33 minutes earlier.

Area forecast discussion, Dec 2, 4:35 AM PST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
435 AM PST SUN DEC 2 2007

.DISCUSSION...THERE ARE NO SIGNIFICANT CHANGES TO THE FORECAST OF A
VERY SIGNIFICANT CHANGE IN THE WEATHER TODAY. VERY STRONG
SOUTHERLY WINDS TODAY THROUGH MONDAY NIGHT AND HIGH SEAS OVER THE
NEXT FEW DAYS WILL BE THE MAJOR ITEMS OF INTEREST. THIS STORM IS
NOTABLE FOR ITS STRENGTH BUT ALSO THE DURATION OF THOSE EXTREME
CONDITIONS...WHICH WILL PRODUCE UNUSUALLY HIGH SURF FOR SOUTHWEST
FACING BEACHES.

COASTAL WINDS WILL GUST TO 70 MPH TODAY WITH A PEAK
AROUND 10 AM AS A WARM FRONT SWEEPS NORTHWARD ALONG THE OREGON
COAST. THE DROPOFF IN WIND SPEEDS WILL BE BARELY NOTICEABLE BEFORE
A STRONGER SECOND PEAK PERIOD OF INTENSE SOUTHERLY WINDS LATE
SUNDAY NIGHT AND MONDAY MORNING AS A DEEPER SURFACE LOW MOVES
ACROSS THE WATERS TOWARD VANCOUVER ISLAND. WINDS WILL ALSO BE
STRONG INLAND WITH THE HIGHEST SPEEDS OVER THE HIGHER TERRAIN AND
IN FAVORED LOCATIONS OF THE SOUTHERN SHASTA VALLEY NEAR WEED AND
NEAR SUMMER LAKE IN LAKE COUNTY.

SNOW LEVELS WILL RISE TO 4500 FEET TODAY AND CONTINUE RISING
BEHIND THE WARM FRONT TONIGHT TO ABOVE PASS LEVELS WHILE HEAVIER
PRECIPITATION DEVELOPS. RAINFALL WILL BE GREATEST IN CURRY COUNTY
WITH TOTAL PRECIPITATION LIKELY TO EXCEED 3 INCHES. PRECIP IS ALSO
FAVORED AT SOUTH TO SOUTHWEST FACING SLOPES OF WESTERN AND
SOUTHERN SISKIYOU COUNTY. DOWNSLOPE WINDS WILL LIKELY DELAY RAIN
IN THE ROGUE VALLEY AND NORTHERN SHASTA VALLEY NEAR YREKA UNTIL AT
LEAST THIS AFTERNOON. THE CENTER OF THE LOW REMAINING OFFSHORE
WILL ALSO HELP KEEP PRECIP AMOUNTS LOWER OVER LAKE AND MODOC COUNTIES.

RAIN WILL TRANSITION TO SHOWERS BEHIND THE COLD FRONT LATE MONDAY
NIGHT INTO TUESDAY. A WEAK COLD FRONT IS LIKELY TO PROVIDE LIGHT
PRECIPITATION TUESDAY NIGHT WITH A CHANCE OF LIGHT OVERRUNNING
SHOWERS WEDNESDAY WITH A SHORTWAVE RIDGE BUILDING OVER THE COASTAL WATERS.

MODEL SOLUTIONS BEGIN TO DIVERGE THURSDAY WITH THE ECMWF FASTER
AND FARTHER NORTH WITH THE NEXT WEATHER SYSTEM EXPECTED TO
APPROACH FROM THE WEST. THIS WOULD PROVIDE WIDESPREAD RAIN WHILE
THE GFS SOLUTION WOULD FAVOR NORTHERN AND CENTRAL CALIFORNIA. WILL
MAINTAIN A SLIGHT CHANCE TO CHANCE OF RAIN FOR THE LATTER PORTIONS
OF THE FORECAST.

&&

.AVIATION...STRONG SOUTHERLY WINDS WILL DEVELOP THIS MORNING AND
PERSIST OVER THE NEXT 24 HOURS. MOUNTAIN OBSCURATIONS AND MVFR
CEILINGS WILL BE WIDESPREAD NEAR THE COAST THIS MORNING AND ACROSS
THE REGION THIS AFTERNOON.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 10 PM PST MONDAY FOR ORZ021-ORZ022-
     ORZ031.
     HIGH SURF WARNING FROM 10 AM THIS MORNING TO 4 PM PST TUESDAY
     FOR ORZ021-ORZ022.
     WIND ADVISORY UNTIL 10 PM PST MONDAY FOR ORZ023-ORZ024-ORZ025-
     ORZ026.

CA...HIGH WIND WARNING UNTIL 10 PM PST MONDAY FOR CAZ081.

PACIFIC COASTAL WATERS...STORM WARNING UNTIL 10 PM PST THIS EVENING
     FOR PZZ350-PZZ356-PZZ370-PZZ376.
     HURRICANE FORCE WIND WARNING FROM 10 PM THIS EVENING TO 10 AM
     PST MONDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 4 PM PST WEDNESDAY FOR PZZ350-
     PZZ356-PZZ370-PZZ376.

DW
Hazardous weather outlook, Dec 1, 3:24 PM PST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
324 PM PST SAT DEC 1 2007

ORZ021-022-021400-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
324 PM PST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A VERY POWERFUL STORM WILL APPROACH THE COAST SUNDAY MORNING AND A
SECOND STORM WILL DEVELOP SUNDAY NIGHT BRINGING STRONG DAMAGING
WINDS TO THE COASTLINE THROUGH MONDAY AND WILL BEGIN TO DIMINISH
MONDAY NIGHT AS THE FRONT MOVES INLAND...WARNINGS ARE IN EFFECT FOR
THESE DEVELOPMENTS...SEE PRODUCTS FOR DETAILS

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ350-353-356-370-373-376-021400-
CAPE ARAGO TO FLORENCE, OR 20 TO 60 NM-
CAPE ARAGO TO FLORENCE, OR WESTWARD 20 NM-
CAPE BLANCO TO CAPE ARAGO, OR 20 TO 60 NM-
CAPE BLANCO TO CAPE ARAGO, OR WESTWARD 20 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR 20 TO 60 NM-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR WESTWARD 20 NM-
324 PM PST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED HOWEVER STRONG WINDS ASSOCIATED WITH
A WARM FRONT WILL INCREASE LATE THIS AFTERNOON AND CONTINUE THROUGH
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

SOUTH WINDS GUSTING NEAR 80 MILES AN HOUR AS THE STRONG FRONT PUSHES
ONSHORE...A STORM AND HURRICANE FORCE WARNING IS IN EFFECT FROM 10
PM SUNDAY THROUGH MONDAY MORNING...SEE PRODUCTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-ORZ031-021400-
CENTRAL AND EASTERN LAKE COUNTY-CENTRAL SISKIYOU COUNTY-
324 PM PST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

AN APPROACHING STRONG SYSTEM WILL BRING GUSTY WINDS NEAR 65 MILES
PER HOUR FOR HIGHER TERRAIN AND FOR AREAS ALONG INTERSTATE 5 THROUGH
THE TOWN OF WEED CALIFORNIA...A HIGH WIND WARNING REMAINS IN EFFECT
FROM 6AM THROUGH 10 PM SUNDAY...SEE PRODUCTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ023>026-021400-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
324 PM PST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A STRONG PACIFIC STORM MOVING ACROSS THE REGION SUNDAY MORNING MAY
BRING STRONG WINDS THROUGH EARLY MONDAY MORNING MAKING DRIVING
DIFFICULT FOR HIGH PROFILE VEHICLES...A WIND ADVISORY IS IN EFFECT
FROM 6AM THROUGH 10 PM MONDAY EVENING...SEE PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BUNKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
December 2, 5:08 AM PST to December 3, 5:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
98 kt (113 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Normally the Cape Blanco observation is not used to verify High Wind Warnings due to the extreme windiness of the site. However, the magnitude of the event produced extraordinary observations here. The peak gust was 113 mph, recorded at 2225 PST on 12/02. Cape Blanco exceeded High Wind Warning criteria continuously from 0110 PST on 12/02 until power failed at the site after the 1040 PST observation on 12/04, a period of 2 days, 9 hours, and 30 minutes. Warning criteria was likely met at the site through at least 1800 PST on 12/04.

Other observations in ORZ021 that met Warning criteria (all times PST).|02/0508-0708 Bald Knob RAWS exceeded 60 mph continuously during this| interval. Peak gust 70 mph at 02/0608. |02/0508-03/1713 Long Prairie RAWS met criteria in 30 out of 34| observations. Peak gust 83 mph at 02/1113.|02/0823 Spotter 1W Bandon reported a gust to 52 KT.|02/1459 Spotter N Langlois reported a gust to 58 KT.|02/1710 Spotter 1W Bandon reported a gust to 66 KT.|03/0012 Spotter N Langlois reported a gust to 61 KT with gusts in the| 60s mph most hours of the day.|03/0508 Bald Knob RAWS reported a gust to 58 KT.|03/0515 Bandon recorded a gust to 60 KT.|03/0530 Spotter 1W Bandon reported a gust to 64 KT with lots of gusts| in the 60s mph.|03/1320 Estimated gusts to 52 KT. A Charleston spotter reported| shredded sails, dumpsters overturned, and shingles off roofs.|03/1345 Estimated gusts to 65 mph. A spotter 15S North Bend reported| tree debris flying through the air and partial roof loss on mobile | home.|03/1347 Estimated gusts to 60 KT. A spotter N Langlois reported | branches down on power lines, uprooted trees, and power outages.|03/1355-1455 The North Bend airport recorded gusts to 58, 59, and 66 mph| during this interval.|03/1413-1513 The Seven Mile Creek RAWS recorded gusts to 60 and 69 mph| during this interval.|03/1625 The Umpqua Discovery Center reported a gust to 80 mph, but the | time of the gust was not recorded.

High Wind, Central & Eastern Lake County

When
December 2, 9:03 AM PST to December 3, 4:00 AM PST
Where
Central & Eastern Lake County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Other Federal Agency
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

Wind gusts at the Summit Lake RAWS exceeded High Wind Warning criteria sporadically during a 26 hour interval beginning at 02/0903 and ending at 03/1103(11 of 27 hourly observations). The peak gust was 67 mph at 02/1103 PST. The warning was in effect from 02/0321 until 03/0421, but this and Summer Lake are locally windy locations which recorded high winds outside of the warning window. Winds at these two locations are not representative of the entire area.

Other observations meeting warning criteria in ORZ031 (all times PST):|01/2238-03/1638 Winds at the Summer Lake RAWS exceeded warning criteria| nearly continuously for 42 hours (all but 2 hourly obs). The peak | gust was 88 mph at 02/1738.|02/1034 A spotter 19ESE Fort Rock reported a wind gust to 63 KT along| with sustained winds 40-50 mph. Visibility was down to 1/4 mile in| snow and blowing snow. |02/1744-2344 The Rock Creek RAWS exceeded warning criteria continuously| during this interval. The peak gust was 69 mph at 02/2244 PST.

High Wind, Curry County Coast

When
December 2, 1:00 PM PST to December 3, 10:45 AM PST
Where
Curry County Coast forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Other Federal Agency
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Gold Beach observed sporadic gusts of 58 mph or greater between 02/0430 PST and 02/1300 PST. The highest gust during this interval was 66 mph at 02/0930 PST. The brunt of the storm hit at 02/1300 PST, and gusts exceeding 58 mph were recorded nearly continuously until the power failed at 03/1045 PST. The peak gust was 86 mph at 03/0945 PST.

Other observations that verified the warning in ORZ022 (all times PST):|01/2319 Humbug Mountain (ODOT58) recorded a gust to 54 KT.|02/0004-02/0032 Humbug Mountain (ODOT58) recorded gusts of 58-63 KT| during this interval.|02/1013-03/2202 The Flynn Prairie RAWS exceeded High Wind criteria| nearly continuously during this interval (all but one ob). The | power failed at 03/2202. The peak gust was 85 mph at 02/1813, | 03/0813, and 03/1413.|02/0849 Humbug Mountain (ODOT58) recorded a gust to 58 KT.|02/1730 A spotter N Gold Beach recorded a gust to 67 KT.|02/1816 The Red Mound RAWS recorded a gust to 52 KT.|03/1916-1016 The Red Mound RAWS recorded gusts to 52 KT (both obs).|03/1347 A spotter 1SE Brooking reported a gust to 56 KT.

High Wind, Northern & Eastern Klamath County & Western Lake County

When
December 3, 1:00 AM PST
Where
Northern & Eastern Klamath County & Western Lake County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Other Federal Agency
Coordinates
42.740, -121.018 (the zone’s center; the record gives no point)

This was the peak wind recorded at the Calimus RAWS. Other gusts meeting warning criteria (all times PST): 52 KT at 02/1800, 50 KT at 03/0000, and 51 KT at 03/0200. It should be noted that the Calimus RAWS is at a high altitude and frequently records stronger winds than other nearby stations. These wind values are not indicative of winds in the valleys, where most of the population lives.

High Wind, Central Douglas County

When
December 3, 5:35 AM PST to 3:35 PM PST
Where
Central Douglas County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Other Federal Agency
Coordinates
43.235, -123.636 (the zone’s center; the record gives no point)

Gusts at or above 58 mph were recorded at the Signal Tree Raws nearly continuously during this 12 hour interval (all but 2 hourly observations). The peak gust was 79 mph at 03/0935 PST.

Other observations meeting warning criteria in ORZ023 (all times PST):|02/0040 Silver Butte RAWS recorded a gust to 52 KT.|02/1640 Silver Butte RAWS recorded a gust to 50 KT.|02/1811 North Bank RAWS recorded a gust to 52 KT.|02/2040 Silver Butte RAWS recorded a gust to 55 KT.|02/2111 North Bank RAWS recorded a gust to 55 KT.|03/0111 North Bank RAWS recorded a gust to 51 KT.|03/0411-0811 North Bank RAWS recorded gusts exceeding warning criteria| continuously during this interval. Peak gusts of 62 mph were| recorded at 03/0411 and 03/0511.

It should be noted that all of these gusts were recorded at ridge locations and thus are not reflective of conditions in the valleys, where most of the population lives.

High Wind, Siskiyou Mountains & Southern Oregon Cascades

When
December 3, 3:01 PM PST
Where
Siskiyou Mountains & Southern Oregon Cascades forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Other Federal Agency
Coordinates
42.495, -122.645 (the zone’s center; the record gives no point)

Recorded at the Squaw Peak Raws.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65121, 65160, 65132, 65154, 65144, 65149.